Michigan, 2016Hail and Damaging Winds in Michigan, June 20, 2016
June 20, 2016 · NWS IWX · 6 events in 3 counties and zones
A cold front made it way through the area, interacting with an unstable atmosphere to produce numerous thunderstorms. Several reports of damage were received as small clusters of storms organized and moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front made it way through the area, interacting with an unstable atmosphere to produce numerous thunderstorms. Several reports of damage were received as small clusters of storms organized and moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 20, 12:15 PM EST, 45 minutes earlier.
Area forecast discussion, Jun 20, 12:15 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
115 PM EDT MON JUN 20 2016
.SYNOPSIS...
Issued at 449 AM EDT Mon Jun 20 2016
South winds will bring increased moisture to the area today in
advance of a cold front. With increased humidity today...afternoon
heat indices will climb into the mid 90s. As the cold front sweeps
through later today there will be an increased chance of showers
and thunderstorms. A few of the storms may be strong to severe
across northeast Indiana and northwest Ohio. Cooler and less humid
conditions are expected Tuesday behind the front. Another round of
showers and thunderstorms will impact the region late Wednesday
and Wednesday night.
&&
.UPDATE...
Issued at 1045 AM EDT Mon Jun 20 2016
No major deviations expected from current forecast regarding
convective/severe potential this afternoon early/evening. Lead
short wave working across the western Great Lakes this morning has
had some increasing shower/thunderstorm coverage with it over
past few hours. A modified AMDAR sounding from west central lower
Michigan would suggest that a surface based parcel of mid to upper
80s temp with upper 60s dew points would be enough to start to
overcome weak CIN arising from warmish mid level temps. Once this
CIN is overcome, this modified soundings would suggest close to
2000 J/kg of surface based instability available. The combination
of this instability and deep layer shear maximized across the
north could yield an isolated strong to severe threat through 19Z
across the far north, but progressive nature of forcing with this
lead short wave and narrow window of fully eroding CIN in
association with peak forcing from this wave should limit severe
threat.
Later today, a larger scale upper trough will continue to
overspread the Great Lakes region this afternoon with a
possibility of scattered storms developing along and just ahead of
frontal boundary where narrow corridor of more significant
moisture pooling is expected. Still expecting narrow corridor of
1500-2000 J/kg surface based CAPES to set up later this afternoon
in association with better pooling, with best chance of
isolated/scattered strong to severe storms in the 21Z-01Z period.
Confidence still on the low to medium side in regards to coverage
and strongest forcing remains north/northeast of local area. DCAPES
per short term RUC progs this afternoon on the order of 1500 J/kg
do suggest isolated damaging wind gust potential, with some large
hail also possible.
Updated forecast to be sent shortly to minorly refine PoPs for
near term trends, but otherwise no large changes anticipated.
&&
.SHORT TERM...(Today and Tonight)
Issued at 441 AM EDT Mon Jun 20 2016
Severe potential this afternoon and evening will be associated with
the cold frontal passage. Plenty of convective instability...however
the hi-res short-term models have been overly aggressive with the
boundary layer moisture. 00Z soundings had lower PWAT than current
runs and this will need to be monitored closely through the morning
to see if the moisture return can be realized.
70 degree dewpoints were already observed in Southern IL/IN and as
we have seen in the past couple of events...the boundary layer
moisture has surged into the area quite efficiently.
As the trof/front approaches there will be a tightening of the
pressure gradient and the winds will begin increasing after sunrise.
The front/trof axis has continued to enhance convective development
over MN/IA/WI and water vapor imagery suggests another short wave
and associated speed max forming over CO/NE/KS. With afternoon highs
reaching into the upper 80s and lower 90s this afternoon, the
frontal forcing should be enough to erode the cap quickly.
All of this suggests that continuing POPs from the previous forecast
is on track...with only minor timing changes.
&&
.LONG TERM...(Tuesday through Sunday)
Issued at 441 AM EDT Mon Jun 20 2016
The most significant concern for the extended is the next round of
convection to affect the Great Lakes region. Longwave trof over
Canada and the broad rather flat ridge over the western 1/2 of the
CONUS sets the stage for another in a series of shortwaves to eject
into the region. All of the models and a majority of the GFS
Ensembles are capturing this feature consistently. The mid-level
flow is more diffluent as the next shortwave dives across wi/mn/il
during the early morning Wednesday and the remnant convection
organizes well across IL/IN/Lake MI during the afternoon and
evening.
The biggest difference between this system is the orientation of the
moisture and thermal boundary. Models are showing a strong
baroclinic boundary extending from near FAR-MSP-DAY putting the
forecast area in a favored location for convective development.
Additionally the mid and upper level flow is diffluent across the
region and this is suggestive of a well sustained convective complex
to form and move southeast across the area. Using the consensus
forecasts and have pushed up the POP/WX and QPF for Wednesday. SPC
has put the area into an Enhance Risk and see no reason to deviate
from this plan. Expect to see damaging winds as the primary threat
with this convection, however during the overnight Wednesday and
into the morning hours Thursday there is a potential to see very
heavy rainfall along the baroclinic boundary. Do not anticipate
widespread river flooding with this given how dry the area has been,
but this will have to be watched closely as these types of systems
often evolve quickly from severe to heavy rain very quickly.
Markedly cooler weather will prevail from Thursday and Friday before
yet another system sweeps through the region late Saturday/Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 115 PM EDT Mon Jun 20 2016
KIWX radar showing line of SH/TSRA dropping slowly southeast this
afternoon. Airmass beginning to destabilize out ahead of approaching
cold front but coverage of precip remains questionable in such a
weakly forced environment. Therefore will handle KSBN with a TEMPO
group while maintaining VCTS at KFWA. Gusty W/SW winds this
afternoon will shift to the NW this evening as cold front passes
through and diminish to less than 10kts tonight. VFR conditions
following frontal passage as high pressure builds into the region.
&&
.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
UPDATE...Marsili
SYNOPSIS...Lewis
SHORT TERM...Lewis
LONG TERM...Lewis
AVIATION...Logsdon
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 20, 4:13 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EDT MON JUN 20 2016
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
513 AM EDT MON JUN 20 2016 /413 AM CDT MON JUN 20 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES THIS AFTERNOON WILL REACH THE LOW TO MID 90S.
THUNDERSTORMS WILL DEVELOP AFTER 2 PM. THE MOST FAVORABLE AREA FOR
THUNDERSTORMS WILL BE ALONG AND SOUTH OF U S HIGHWAY 24.
SCATTERED STRONG AND ISOLATED SEVERE STORMS ARE POSSIBLE. DAMAGING
WINDS AND HAIL ARE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.
SOME OF THE STORMS WEDNESDAY AND WEDNESDAY NIGHT MAY BE SEVERE
WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.
HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED TO SEND REPORTS TO THE NATIONAL
WEATHER SERVICE THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-210915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
513 AM EDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. SOME STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND
HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.
SOME OF THE STORMS WEDNESDAY AND WEDNESDAY NIGHT MAY BE STRONG TO
SEVERE WITH GUSTY WINDS...HAIL AND INCREASED WAVE HEIGHTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jun 20, 12:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 PM EDT MON JUN 20 2016
MIZ077-201830-
BERRIEN-
157 PM EDT MON JUN 20 2016
...A STRONG THUNDERSTORM WILL AFFECT BERRIEN COUNTY...
AT 156 PM EDT...A STRONG THUNDERSTORM WAS OVER BRIDGMAN...OR 10 MILES
SOUTHWEST OF ST. JOSEPH...MOVING SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NILES...ST. JOSEPH...BUCHANAN...FAIR PLAIN...BRIDGMAN...BERRIEN
SPRINGS...THREE OAKS... AND STEVENSVILLE.
THIS INCLUDES INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 10 AND
21...AND BETWEEN MILE MARKERS 23 AND 29.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4207 8622 4205 8622 4177 8623 4177 8667
4209 8649
TIME...MOT...LOC 1756Z 299DEG 34KT 4196 8658
JALThunderstorm Wind, Berrien
- When
- June 20, 1:00 PM EST to 1:01 PM EST
- Where
- Berrien County, 0.86 mi NW of Bridgman
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.940, -86.560
The public reported trees down or uprooted in the area.
Thunderstorm Wind, St. Joseph
- When
- June 20, 1:15 PM EST to 1:16 PM EST
- Where
- St. Joseph County, 0.69 mi N of Three Rivers
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -85.630
Trained spotters reported multiple trees down along Hoffman St. Additional trees, tree limbs and power lines were also down across the area. .
Thunderstorm Wind, St. Joseph
- When
- June 20, 1:20 PM EST to 1:21 PM EST
- Where
- St. Joseph County, Centreville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -85.530
A trained spotter reported trees, tree limbs and power lines down, some possible onto vehicles.
Hail, Berrien
- When
- June 20, 1:30 PM EST to 1:31 PM EST
- Where
- Berrien County, Niles
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.830, -86.250
Broadcast media shared pictures from viewers of at least one inch diameter inch hail.
Hail, Berrien
- When
- June 20, 2:00 PM EST to 2:01 PM EST
- Where
- Berrien County, Buchanan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.830, -86.370
The public reported hail up to one inch in diameter.
Hail, Branch
- When
- June 20, 7:57 PM EST to 7:58 PM EST
- Where
- Branch County, 0.86 mi SW of Bronson Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -85.190
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 20, 20161 death · 1 event
- Hail and Damaging Winds in New York, June 20, 2016$552,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Illinois, June 20, 2016$232,000 · 1.75 in hail · 15 events
- Damaging Winds in Vermont, June 20, 2016$24,000 · 50 kt wind · 7 events
- Damaging Winds in New York, June 20, 2016$23,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in New York, June 20 to 21, 2016$18,000 · 2 in hail · 7 events
- High Wind and Strong Wind in Michigan, June 20, 2016$17,000 · 50 kt wind · 7 events
- Damaging Winds in Indiana, June 20, 201660 kt wind · 15 events
- Hail and Damaging Winds in New York, June 20 to 21, 20161 in hail · 14 events
- Excessive Heat in California, June 20 to 22, 201613 events
- Hail and Damaging Winds in Missouri, June 20, 2016$11,000 · 1.5 in hail · 10 events
- Damaging Winds in Indiana, June 20, 2016$14,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648498, 648499, 648500, 648495, 648496, 648497.